Voluma Complication. One side has swollen, and my jaw muscle hurts. Is it an infection, or something worse?

What can go wrong? My injection was 3 1/2 weeks ago. Yesterday one side swelled up and I went back and am now on antibiotics. Today, it/s even bigger. The jaw muscle hurts on that side. Ice isn't helping but is this infection or something worse? I'm worried.

Doctor Answers 5

Swollen, painful jaw after Voluma

Thank you for your question -- although Voluma can provide a good result when injected properly, the misplacement and subsequent migration can be significant as well.  Any swelling from the injection or even some bruising that may have occurred, should have subsided by now.  The fact that you still have worsening swelling despite antibiotics and new-onset "jaw muscle" pain is concerning and warrants a comprehensive physical examination by your injecting physician. He/she needs to assess how extensive the swelling is and discuss further therapeutic options -- you will likely need Hyaluronidase to dissolve the Voluma, continued antibiotics, and close follow-up to assess your progress.

If you are unhappy with your injecting physician's care, make sure your find another surgeon or dermatologist who has significant experience with Voluma. As Voluma is a new filler manufactured by Allergan, most injectors' experiences are limited. If your injecting physician is unable to provide an adequate examination, I would seek out a plastic surgeon in your area who has extensive experience with injecting cheek fillers and typically performs many facial surgeries, as he/she is thus more likely to be familiar with the anatomy in that area, which can be variable even from one side of the face to the other. I would also ask for a plastic surgeon who took the Allergan Expert Hands-on training course specific for Voluma injection.

Good luck.

It is beneficial to schedule a follow up with your injector and discuss your concerns.

Thank you for your question.

It is beneficial to schedule a follow up with your injector and discuss your concerns. An in person evaluation is best to obtain appropriate treatment.


Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 415 reviews

Voluma complications

Juvederm Voluma is a wonderful product to get an immediate facial lift especially when rejuvenating the mid face.  If there is swelling it could be a reaction or an infection.  Please consult a board certified dermatologist to assess the situation is experienced with Voluma.

Voluma and Complications

I would post photos for us to see to make a determination.  Typically this is inflammatory reactions that needs antibiotics and/or oral prednisone.  However, I would suggest going to your phsysician if you are concerned.  Complications from fillers are not common and this sounds concerning and in my opinion should be followed by your doctor.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews

Swollen jaw after Voluma

It sounds like an infection, especially if you've already been given antibiotics of some kind. Continue to follow-up with your physician.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.